You are here:

Psychology/a friend committed suicide


Hello Ms Luna
 Thank you for responding to my question.
About a week ago, my husband's childhood friend committed suicide. He was 38 years old, the single father of two wonderful kids. He was my friend as well, but of course my husband growing up with him was like a brother to him.

We had been somewhat out of touch with him but recently reconnected to him online and we were looking forward to seeing him.  It came as a great shock to us when we found out he took his own life.
He took his own life while with his kids, visiting his sister. He even brought his mom up to his sisters house that day. It was his children that found him. The family tried to save him. He fought protested this was what he wanted and to let him go, he managed to escape the family and succeeded in ending his life.

We are feeling very sad and confused with this situation. We seem to have a wide range of emotions from hurt, sad, mad confusion and we keep reliving the scenario to which we were told about his end of life.  We cannot imagine where a normal average day can turn into something so horrific and in the presence of his family and children.
We grieve for him, for the ones he left behind. But confusion is just overwhelming.
We were told three days prior he was put on anti-depressants. I am still not sure which ones but I wonder could those trigger such a reaction so soon into using them?

I guess my question is just from your expertise, and I know you did not know my friend personally, but I would like to better understand what could have happened to our friend to do that..
Is what we feel now normal?


Thank you for submitting your question to me here at AllExperts. I am sorry to hear of your loss.

There is a black label warning in the US for some anti-depressant medications that there has been an increase in the likelihood of suicide for some individuals upon taking these medications. The explanation for this increased suicidal ideation is that the individual begins to feel a therapeutic effect from the medications and has the energy (as a treatment effect of the medication) to take action on pre-existing suicidal ideation.  The therapeutic effects of these medications generally take 4-6 weeks to take effect.

While I cannot speak specifically to the case of your friend, based on the information you have provided, it is unlikely that his newly started antidepressant medications triggered his suicidal ideation. Unfortunately, suicide is the most difficult behavior to predict, though there is a lot of research being done.

What you are feeling now is very normal. The questions following a suicide are often more lingering than many others. I hope that you and your husband can support each other through this process.

Best wishes,
Dr. Luna


All Answers

Answers by Expert:

Ask Experts


Kristina Luna


I specialize in clinical psychology with particular experience in clinical hypnosis, borderline personality disorder, LGBTQ, and aging. I have not worked with children for several years and would not feel comfortable answering child and adolescent based questions. My interests in adult psychology are fairly diverse, so please, sent me a question and lets see if I can help.


I have been working in the field of psychology, to some degree, since 1998. Initially, my work was more behaviorally based, but through my educational and training experiences, I have expanded to a more eclectic viewpoint. I have taught introductory psychology and have worked in college counseling. I have also studied hypnosis for several years, completing my dissertation on basic research in hypnosis. Finally, I completed my internship and residency in a transitional treatment program for young adults (18 - 16) with difficulty transitioning from home.

Doctor of Psychology 2009 Indiana University of Pennsylvania Indiana, Pennsylvania Master of Arts in Psychology 2002 MCP Hahnemann/Drexel University Philadelphia, Pennsylvania Bachelor of Arts in Psychology 1997 Keuka College Keuka Park, New York

©2016 All rights reserved.